Alert archive / South Dakota / Wind Advisories in 2018

Wind Advisory 13, NWS Rapid City, SD

October 3, 201814 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 3, 2018, 3:29 AM MDT for 14 counties in South Dakota. It took effect at Oct 3, 2018, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 3:29 AM MDT (09:29 UTC)
In effect from
Oct 3, 2018, 10:00 AM MDT
Expired
Oct 3, 2018, 6:00 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 61 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 9.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS73 KUNR 030929
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
329 AM MDT Wed Oct 3 2018

SDZ001-002-012>014-026-030>032-043-044-046-047-049-072>074-040030-
/O.NEW.KUNR.WI.Y.0013.181003T1600Z-181004T0000Z/
/O.NEW.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Wall, Philip, Kadoka, Martin, 
White River, Mission, Winner, Sturgis, Union Center, and Hermosa
329 AM MDT Wed Oct 3 2018 /429 AM CDT Wed Oct 3 2018/

...WIND ADVISORY IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH EARLY 
THURSDAY MORNING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 10 AM MDT /11 AM CDT/ this
morning to 6 PM MDT /7 PM CDT/ this evening. A Freeze Watch has
also been issued. This Freeze Watch is in effect from late
tonight through early Thursday morning.

* WINDS...North 25 to 40 mph with gusts up to 55 mph. The
  strongest winds will be over the northwest and west central
  South Dakota plains. 

* TEMPERATURES...Lows in the lower 30s early Thursday morning, 
  some upper 20s across northwest South Dakota.

* TIMING...The strongest winds today will be during the midday and
  afternoon hours. Lowest temperatures will be early Thursday
  morning.
 
* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris. The
  cold temperatures will kill garden crops and outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

A freeze watch means sub-freezing temperatures are possible.

&&

$$

SDZ042-040000-
/O.NEW.KUNR.WI.Y.0013.181003T1600Z-181004T0000Z/
Oglala Lakota-
Including the cities of Pine Ridge, Oglala, and Kyle
329 AM MDT Wed Oct 3 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 10 AM this morning to 6 PM MDT
this evening.

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...During the midday and afternoon hours. 

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

SDZ025-040030-
/O.NEW.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/
Northern Foot Hills-
Including the city of Spearfish
329 AM MDT Wed Oct 3 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

The National Weather Service in Rapid City has issued a Freeze
Watch, which is in effect from late tonight through Thursday
morning.

* TEMPERATURES...Lows in the lower 30s. 

* TIMING...Early Thursday morning. 

* IMPACTS...The cold temperatures will kill garden crops and 
  outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze watch means sub-freezing temperatures are possible.

&&

$$
2 follow-up statements
972 
WWUS73 KUNR 032018
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
218 PM MDT Wed Oct 3 2018

SDZ001-002-012>014-026-030>032-043-044-046-047-049-072>074-040500-
/O.UPG.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/
/O.NEW.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/
/O.CON.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Wall, Philip, Kadoka, Martin, 
White River, Mission, Winner, Sturgis, Union Center, and Hermosa
218 PM MDT Wed Oct 3 2018 /318 PM CDT Wed Oct 3 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 8 AM MDT /9 AM CDT/ THURSDAY...

The National Weather Service in Rapid City has issued a Freeze
Warning, which is in effect from midnight MDT /1 AM CDT/ tonight
to 8 AM MDT /9 AM CDT/ Thursday. The Freeze Watch is no longer in
effect.

* WINDS...North 25 to 40 mph with gusts up to 55 mph. The
  strongest winds will be over the west central South Dakota 
  plains.

* TEMPERATURES...Lows around 30 early Thursday morning, some 
  mid to upper 20s across northwest South Dakota.

* TIMING...Strong winds will continue through the afternoon 
  hours. Lowest temperatures will be early Thursday morning.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris. The cold temperatures will kill garden crops and 
  outdoor plants.

* IMPACTS...The cold temperatures will kill garden crops and 
  outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means temperatures will be cold enough to kill
sensitive outdoor plants.

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

SDZ025-040500-
/O.UPG.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/
/O.NEW.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/
Northern Foot Hills-
Including the city of Spearfish
218 PM MDT Wed Oct 3 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
THURSDAY...

The National Weather Service in Rapid City has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM MDT
Thursday. The Freeze Watch is no longer in effect.

* TEMPERATURES...Lows around 30 degrees.

* TIMING...Early Thursday morning.

* IMPACTS...The cold temperatures will kill garden crops and 
  outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means temperatures will be cold enough to kill
sensitive outdoor plants.

&&

$$

SDZ042-040000-
/O.CON.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/
Oglala Lakota-
Including the cities of Pine Ridge, Oglala, and Kyle
218 PM MDT Wed Oct 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...Continuing through the afternoon hours.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$
196 
WWUS73 KUNR 032354
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
554 PM MDT Wed Oct 3 2018

SDZ001-002-012>014-026-030>032-043-044-046-047-049-072>074-040100-
/O.EXP.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/
/O.CON.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Wall, Philip, Kadoka, Martin, 
White River, Mission, Winner, Sturgis, Union Center, and Hermosa
554 PM MDT Wed Oct 3 2018 /654 PM CDT Wed Oct 3 2018/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY...

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING...

* TEMPERATURES...Lows around 30 early Thursday morning, some mid 
  to upper 20s across northwest South Dakota.

* TIMING...Northwest winds will continue to diminish this evening.
  Lowest temperatures will be early Thursday morning.

* IMPACTS...The cold temperatures will kill garden crops and 
  outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means temperatures will be cold enough to kill
sensitive outdoor plants.

&&

$$

SDZ042-040100-
/O.EXP.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/
Oglala Lakota-
Including the cities of Pine Ridge, Oglala, and Kyle
554 PM MDT Wed Oct 3 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* TIMING...Winds will continue to diminish this evening.

$$

SDZ025-040100-
/O.CON.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/
Northern Foot Hills-
Including the city of Spearfish
554 PM MDT Wed Oct 3 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT THURSDAY...

* TEMPERATURES...Lows around 30 degrees.

* TIMING...Early Thursday morning.

* IMPACTS...The cold temperatures will kill garden crops and 
  outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means temperatures will be cold enough to kill
sensitive outdoor plants.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:01 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 2, 11:01 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1101 PM MDT Tue Oct 2 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 242 PM MDT Tue Oct 2 2018

Upper level analysis has broad ridge across the central CONUS with
trof across the West Coast. Weak shortwave energy is lifting
northeast across Wyoming...with a few showers and thunderstorms
developing at the moment. At the surface, weak low pressure is in
the vicinity of MT/SD/WY triple point with cold front just north
in Montana. Temperatures range from the 80s in the warm sector, to
the low 60s across northwest SD. Winds are breezy out of the
southwest in the warm sector across northeast WY, and out of the
south across the SD plains.

Weak shortwave energy will lift through northeast WY and
northwestern SD, producing some showers and isolated thunderstorms
this evening. Shower chances will shift east late tonight with low
temperatures in the 40s and 50s.

A strong cold front will cross the area Wednesday morning, early in
the day across the north and west and then exiting south central
around midday. Strong northwest winds will develop behind it during
the late morning/early afternoon and bring much cooler air into the
region. Wind gust to over 50 mph are likely across the northwest and
west central SD plains during the midday and afternoon hours. It
looks to be a mainly dry frontal passage with winds decreasing
toward sunset. Highs will range from the 50s over northeast WY and
far northwest SD to near 80 over south central SD.

Colder air will continue to pour into the area Wednesday night with
temps dropping into the upper 20s and 30s by early Thursday morning.
Frost is likely in many areas, with freezing temps a good bet across
northwest SD. The next disturbance will move into the area from the
southwest late Wednesday night and Thursday morning, bringing some
rain showers and morning snow showers to some areas on Thursday. The
best chances for snow showers will be from the Black Hills into
northwest SD during the morning, but any accumulation should be
minimal with pcpn expected to be on the lighter side during that
time. Highs on Thursday will only be in the 40s and lower 50s, with
some spots over far northwest SD likely staying in the 30s.

The rest of the week into the weekend looks to be unsettled at times
and cool as west-southwest flow continues to bring disturbances over
the region. Over the weekend, a large scale trough will build into
the western US, with an upper low developing within it somewhere
over the southern Great Basin region by Sunday morning. Models
diverge at this point on how things will evolve later Sunday into
early next week. Regardless, there is a good chance for pcpn
Sunday into the early part of next week as southwest flow ahead of
the system brings energy and moisture into the region. A lot of
uncertainty this far out with regard to pcpn potential and pcpn
type for the area. Thermal profiles obviously support the better
potential for some snowfall over the higher elevations of the
region, especially from the Black Hills north and westward.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1101 PM MDT Tue Oct 2 2018

Scattered SHRA/TSRA will continue across northwestern SD through
12z. Brief, localized MVFR/IFR conditions will be possible with
this activity. Additionally, IFR/LIFR conditions over southern
ND/eastern SD due to BR/FG will spread westward over the SD plains
through the overnight period. These conditions will generally
remain along and northeast of a K2WX-to-KD07 line.

A cold front will cross the area from northwest to southeast on
Wednesday. Strong northwesterly winds with gusts 35-45 kt are
expected behind the front, particularly over the SD plains. Winds
will diminish 00-03z. Aside from a narrow zone of MVFR/IFR cigs
along the front, VFR conditions are expected late Wednesday
morning through the remainder of the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Sherburn
Hazardous weather outlook, Oct 3, 2:49 AM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
249 AM MDT Wed Oct 3 2018

WYZ054>056-058-071-041300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
249 AM MDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cool and moist storm system will move through the area late this
weekend into early next week. It will be cold enough for some
accumulating snow Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ057-041300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
249 AM MDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cool and moist storm system will move through the area late this
weekend into early next week. Accumulating snow is likely for the
Black Hills Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-030>032-072>074-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
249 AM MDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Northwest winds will increase this morning, with sustained winds
of 30 to 40 mph and gusts to 55 mph. The winds will decrease early
this evening. With the strong winds, the grassland fire danger
will be in the very high category this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cool and moist storm system will move through the area late this
weekend into early next week. It may be cold enough for
accumulating snow on the plains of northwest South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041>044-046-047-049-041300-
Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
249 AM MDT Wed Oct 3 2018 /349 AM CDT Wed Oct 3 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Northwest winds will increase late morning, with sustained winds
of 25 to 35 mph and gusts to 45 mph. The winds will decrease
early this evening. With the strong winds, the grassland fire
danger will be in the high to very high category this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:29 AM MDTFreeze WatchUNRBennett, Butte, Custer, Haakon, Harding, Jackson and 8 more11 hr
Oct 3, 2:18 PM MDTFreeze WarningUNRBennett, Butte, Custer, Haakon, Harding, Jackson and 8 more18 hr

Nearby

Wind Advisories in South Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.